Taking multiple drugs for pain and now Morphine

Dear Ask The Doctor:  I've been taking tramadol, voltarol, gabapentin, dehydracodiene and paracetamol, amitriptyline, and occassionally diazepam, to control the pain and muscle spasms caused by sciatica (I have a spinal fracture and 2 herniated discs). My GP has today changed that prescription to morphine. He told me to start taking this tomorrow morning but I forgot to ask how long to leave between taking the last of my current medications and starting the morphine, and the surgery is now closed. What time can I safely take the last dose of my current tablets before starting the morphine when I get up at around 8am tomorrow? Thanks in advance for any advice.
 

Dear Patient:  Morphine is a narcotic pain medication for the management of moderate to severe pain when a continuous, around-the-clock opioid painkiller is needed for an extended period of time. Morphine has the potential for dependence and abuse and can cause severe adverse effects including respiratory depression and even death if not taken according to your doctor's directions, especially if you have conditions that can cause you to become oxygen depleted. It is NOT intended for use on an as-needed basis. Use Morphine exactly the way your doctor tells you to, and it should only be used for the condition for which it was prescribed. Depending on your condition and medical history, your doctor may prescribe a different regimen and appropriate dosage. Do not change the dosage or stop taking your medication without your doctor's approval. Side effects cannot be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking this drug. Side effects may include: constipation, lightheadedness, dizziness, lethargy, nausea, vomiting, sweating, euphoria, negative mood changes. Your doctor provider may also recommend a "rescue" medication (a short-acting painkiller) to use in addition to Morphine for times when your pain is especially severe (known as "breakthrough pain," because it breaks through your baseline, long-acting painkiller). You should discuss with your doctor about the possible interactions with the multiple medications that you are already taken and adjust the dosage or review if it is convenient for you to keep taking some of them along with the morphine.

Please login or signup to post comments!

Comments

SEARCH: